Oct 21, 2010
I am currently taking Norvir, Truvada, and Reyataz all at the maximum dosage level. I know that continued use of some strong medications over time can cause liver damage. My friends have also noticed that since I have begun taking these meds, my eyes have been yellow. So, I'm wondering if my liver is being affected. I am undetectable and my T count is over 700. Would it be in my best interest to ask about a reduction in the dosage?
Response from Dr. Young
Hello and thanks for your post.
Dose reductions of HIV medications is generally not recommended. The reason for this is that the dose that is used is that which achieves sufficient levels in the blood to stop the virus from reproducing.
Continued use of "strong medications" doesn't necessarily doom you to liver damage, but proper monitoring for side effects and toxicity should help make sure that you don't get into difficulty.
Yellowing of the eyes and skin is a not uncommon side effect of atazanavir (Reyataz) and while disconcerting, is not a sign of significant liver toxicity (unless something else is the cause). The skin color changes you describe are the result of increased levels of the chemical bilirubin in your blood. In the specific case of 'Taz, it's because the medication slows down the body's elimination of the chemical, rather than liver injury.
If this side effect is problematic for you, a switch to a different medication (or to an unboosted atazanavir (ritonavir-free) regimen; but that would also require a switch off of Truvada) could be a solution.
I hope this helps, BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.